Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 62, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 1996, 2:47 PM CDT for Crawford County, Lawrence County, Richland County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1996, 2:47 PM CDT (19:47 UTC)
- Expired
- May 8, 1996, 3:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Crawford County, IL, Lawrence County, IL, Richland County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:00 PM CDT | Thunderstorm Wind | Bridgeport, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 081948 SVRSPI ILC033-101-159-082030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 247 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST ILLINOIS ...SOUTHERN CRAWFORD COUNTY...LAWRENCE COUNTY ...EASTERN RICHLAND COUNTY AT 245PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS FROM ROBINSON TO OLNEY MOVING SOUTHEAST AT 45 MPH. SOME TOWNS IN THE PATH OF THIS LINE OF STORMS ARE PALESTINE...FLAT ROCK...CALHOUN AND LAWRENCEVILLE. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:55 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 8, 9:55 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 955 AM CDT WED MAY 8 1996 MCS OVR SRN IA AND NRN MO WL CONT TO MOV EAST W/ MORE HVY RAIN XPCTD THIS MORN AND EARLY AFTN. INDIV CELLS MOVG SE AS PER CORFIDI VECTOR AND COLDER TOPS ON SAT LOOP. 850 JET +50KTS AT 12Z HELPING TO FEED CRNT RAIN OVR AREA NOW. ETA PROGS LLJ TO WEAKEN THIS AFTN BUT 14Z PROFILER STILL SHOWS 50KT JET STILL OVR KS AND 40KTS OVR MO. MCS OVR SRN IA MAY NOT DIMINSH DRNG DAY. RECOMMEND CONTG FFA OVR CNTRL IL THIS AFTN. NXT MCS SHLD DVP NR SAME POSIT TON PROVIDING MORE HVY RAIN OVR AREA OF ALREADY SAT GRNDS. RECOMMEND ANOTHER FFA FOR TON/OVRNIGHT. SVR MAY BE LIMITED TO WEST OF CWA TON AND THE ONSET OF MCS DVP. IF ANY SVR WL BE HAIL AND WNDS. PROG PROFILE FOR THIS AFTN DOES NOT SUPPORT SUPERCELLS...DOES SUPPORT HVY RAIN. BEST CHC FOR SUPERCELLS WL BE W/ HIGHER CAPE AND LI'S OVR NRN MO/SRN IA. WRM FRNT WL MOV NORTH OF CWA YET CLD COVER MAY HOLD TEMPS DOWN A TAD. PIA 73/58 +7 SPI 75/60 +7 DEC 74/59 +7 CMI 73/58 +7 SERN IL 78/62 87 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:20 AM CDT | Flash Flood Warning | ILX | Cass, Schuyler | 3 hr |
| May 8, 4:20 AM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 3 hr |
| May 8, 5:01 AM CDT | Flash Flood Warning | ILX | Cumberland, Jasper | 3 hr |
| May 8, 5:01 AM CDT | Flash Flood Warning | ILX | Crawford | 3 hr |
| May 8, 7:30 AM CDT | Flash Flood Warning | ILX | Cass, Sangamon, Schuyler | 4 hr |
| May 8, 8:03 AM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 3 hr |
| May 8, 8:03 AM CDT | Flash Flood Warning | ILX | Cumberland, Effingham | 3 hr |
| May 8, 9:42 AM CDT | Flash Flood Warning | ILX | Logan, Menard | 2 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon, Schuyler | 5 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Fulton | 5 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Logan | 5 hr |
| May 8, 12:03 PM CDT | Flash Flood Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt | 3 hr |
| May 8, 12:49 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 41 min |
| May 8, 1:12 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 33 min |
| May 8, 1:34 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 41 min |
| May 8, 1:37 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham | 38 min |
| May 8, 1:50 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Jasper | 25 min |
| May 8, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.